Taking Summers off from medications?!

Discussion in 'General Parenting' started by neednewtechnique, May 24, 2007.

  1. neednewtechnique

    neednewtechnique New Member

    Our difficult child expressed to me today that she would like to take the summer off of her ADHD medication. I wasn't exactly thrilled at the proposal, but I didn't want to shoot her down immediately, so I decided we should talk about it. I asked her why she felt that this was something she wanted to do, and she was very matter-of-fact with me when she replied: "I am much nicer when I don't take them". The sad part is, that I almost agree with her on this statement. The thing is the stimulants making the behavioral/agression issues worse, and she KNOWS this is a side-effect...

    From my point of view though, she was on these medications before she ever moved into our house, and sure, I have seen this change in behavior a day here and there when she forgets her medications, but we have never really seen her after she has been off of them for a long period of time. I know all that mumbo-jumbo about the stimulants supposedly not building up in your system and it is okay to take them one day and not the next with no adverse reactions or side-effects, but for some reason I have a hard time buying into the theory that NOTHING stays behind in their system to indicate that they are missing something they are normally used to having...and my biggest question is, will she suffer withdrawals?? If so, then I fear it could make things WORSE even STILL. We spoke to her psychiatrist about this option, and she said that she would support our decision either way, and didn't really have any suggestions or warnings about either decision. If we COULD cut out the Concerta, while keeping her on the Lexapro and Clonodine, I would be interested to see how her behavior would be, but I am afraid that if we end up on a bad course, we might have a hard time getting back on track.

    I am curious if any parents of ADHD children have made decisions in the past NOT to offer the stimulant medications over the summer, and what the experience was with that attempt. Any advice is appreciated!!! Thanks!
     
  2. DammitJanet

    DammitJanet Well-Known Member Staff Member

    My purely ADHD son went summers off his ritalin for the most part. He didnt need to control his attention and hyperactivity in the summers because we live in the country and he wasnt doing anything that needed close attention. He could run to his hearts content, fishing and climbing trees kept him busy. Now if we had something really important that he had to do or a baseball game he took a pill. Back then it was all short acting ritalin. No biggie.

    He was never on an anti depressant.

    Ritalin does not build up in the blood stream or cause withdrawals if used appropriately. The AD's do and must be weaned. I would suggest keeping her on the AD.
     
  3. neednewtechnique

    neednewtechnique New Member

    Yeah, the CONCERTA is the ONLY one that I would even CONSIDER discontinuing for the summer. We have fought so hard to get her ON the AD that I am NOT about to let her go a single DAY without IT!!!!! And thank you for the re-assurance, it really means a lot!!! **SMILES**
     
  4. Stella Johnson

    Stella Johnson Active Member

    Stimulants caused too many meltdowns and mood problems for my difficult child. We discontinued them all together. The Abilify has helped some with the adhd. She is managable and has learned to focus better on her own since then.

    A friend took her son off Concerta about six months ago. Before he had no friends, played computer games all day, had the absolute worst meltdowns and physical altercations with is mother. Since being off, he is friends with every kid in the neighborhood and hasn't had one meltdown.

    Steph
     
  5. kris

    kris New Member

    <span style='font-size: 11pt'> <span style='font-family: Georgia'> <span style="color: #663366"> jarrod was on ritalin for a number of years. he was never medicated on weekends or during school hols. he never had a single with-drawal symptom....ever.

    stims are actually the only medications you can give them a holiday from because they don't build up in the system.

    maybe you can allow her to try it with-out her stimulant medication & see how it goes. discuss beforehand what circumstance might prompt you to ask her to resume them before school starts up again. that way there are no surprises.

    kris
    </span> </span> </span>
     
  6. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    My difficult child takes a vacation from his stims on long holiday vacations (like Easter and Christmas) and over the summer.

    He's never had any withdrawal problems, although it usually takes about a week for us to adjust to any increased hyperactivity or impulsivity (although that has lessened with age).

    I only have difficult child on stims so that he can succeed in school with his focus/hyperacticity issues. I see no reason to medicate him when he's home for the summer. He may be a little more hyper, I may have to ask him an additional time or two to do something, but in my opinion, it's so worth it.

    Sharon
     
  7. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My son never had any trouble going off of them, and we took him off a few because of aggression. If he also has a bipolar diagnosis, I'm really wondering why he's on stimulants anyways and no medications for bipolar. If he has co-morbid bipolar, you should in my opinion do some research. Stimulants won't help and can make her worse and she needs a mood stabilizer. I'm not understanding the point of her medication, since it doesn't address bipolar. Stims can cause moodswings in all kids, but in bipolar kids they can accelerate the problem. Good luck.
     
  8. Sheila

    Sheila Moderator

    We've done it. It wasn't a problem medically and was done with-approval from doctor.

    If the medication is effective, parents have to be prepared to adjust their expectations when the child is not medicated.

    difficult child was better able to control his behavior with the medication, follow directions, etc. I'm not sure it would be a good thing for every child. Always being in trouble and disappointing adults can create other problems for a kid (emotional and self-esteem).
     
  9. smallworld

    smallworld Moderator

    We took difficult child 1 off Concerta after about 1.5 years (he was begging us to because he felt flat and depressed on Concerta). We noticed an increase in hyperactivity, impulsiveness and loud talkativeness for about 3 weeks, and then he settled back down. His mood also brightened considerably off Concerta. If you take your difficult child off Concerta, my advice would be is make sure you give it a fair trial before jumping to the conclusion that she needs it.

    We now use Focalin XR to help him focus on school days only. He does not take Focalin weekends, vacations or all summer. My own feeling is that the summer is a great time to make medication changes or try something different. You as the (step)parent have the opportunity to observe full-time, and if anything negative occurs, it will not affect what's going on at school.

    Good luck with your decision.
     
Loading...